Kentucky, 2008

High Wind in Kentucky, February 17, 2008

February 17, 2008 · NWS JKL · 2 events in 2 counties and zones

A strong storm system, and its associated cold front, moved across the Ohio Valley on February 17th, bringing strong winds to the region. Several trees were blown down, with some structural damage reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong storm system, and its associated cold front, moved across the Ohio Valley on February 17th, bringing strong winds to the region. Several trees were blown down, with some structural damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 10:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 17, 10:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EST SUN FEB 17 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

14Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE...988 MB...TRACKING OUT OF
NORTHEAST MISSOURI INTO CENTRAL ILLINOIS. A BAND OF SHOWERS ALONG ITS
OLD COLD FRONT ARE CROSSING CENTRAL KENTUCKY...BUT SLOWING AS THEY
COME EAST. SO FAR...THE CLOUD TO GROUND LIGHTNING HAS BEEN MINIMAL TO
NONEXISTENT WITH THESE SHOWERS...BUT THEY ARE STILL QUITE CAPABLE OF
BRINGING DOWN STRONG GRADIENT WINDS. THESE WINDS ARE WELL MODELED
AND EVIDENT IN THE LATEST VWPS...LVX AND OTHERS AS OUR RADAR IS
CURRENTLY DOWN WITH NO ESTIMATE FOR A RETURN TO SERVICE. ACCORDINGLY
...A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT AND ON TRACK WITH
GUSTS UP TO 35 KTS SHOWING UP IN CENTRAL KENTUCKY AND PRESENTLY IN
OUR SOUTHWEST COUNTIES. EXPECT THESE TO CONTINUE TO MIX DOWN
THROUGHOUT THE ENTIRE CWA TODAY INTO THIS EVENING...WITH EVEN
HIGHER GUSTS POSSIBLE ACCOMPANYING SHOWERS OR THUNDERSTORMS.
TEMPERATURES ACROSS THE CWA ARE NOW UNIFORMLY IN THE MIDDLE 50S TO
LOWER 60S WITH DEWPOINTS UP INTO THE LOWER 40S. ALL IN ALL...THE
CURRENT FORECAST IS IN GREAT SHAPE SO THE ONLY UPDATES WILL BE TO
FINE TUNE POPS...TEMPS AND DEWPOINTS IN THE GRIDS WITH THE TEXT
ZONES LEFT ALONE. UPDATES TO THE WEB PRODUCTS AND GRAPHICS WILL BE
ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY/

HAVE MOVED UP THE START TIME OF THE WIND ADVISORY TO 9 AM. JKL VAD
WIND PROFILE HAS RECENTLY SHOWN SPEEDS TO AROUND 45 KTS AS LOW AS
1500 FT AGL AND THIS IS ABOUT 10 KTS HIGHER THAN EARLIER MODEL
SOUNDINGS INDICATED AT THAT LEVEL. IT IS A GOOD POSSIBILITY THAT WE
WILL BE ABLE TO MIX INTO THESE WINDS ONCE THE SUN COMES UP AS THE
REALLY THICK CLOUD COVER IS STILL WELL TO OUR WEST. EKQ HAS ALREADY
GUSTED TO 31 KTS WITH HIGHER GUSTS NOTED AT CSV AS WELL.

/TODAY THROUGH TONIGHT/

STRONG STORM SYSTEM WITH A SURFACE LOW CENTERED OVER SOUTHEAST
KANSAS WILL ROCKET NORTHEAST INTO THE GREAT LAKES BY THIS EVENING.
SURFACE WARM FRONT WILL PUSH TO OUR NORTH EARLY THIS MORNING
FOLLOWED BY THE COLD FRONT DURING THE EVENING HOURS. MAIN CONCERNS
THROUGH TONIGHT ARE HIGH WIND POTENTIAL AND THE POSSIBILITY OF
THUNDERSTORMS.

AS HAS BEEN THE THEME THIS WINTER... THIS SYSTEM HAS THE POTENTIAL
TO PRODUCE ANOTHER HIGH WIND EVENT FOR THE AREA AS STRONG LOW LEVEL
JET PUSHES OVERHEAD INTO THE AFTERNOON HOURS. MODELS INDICATE THE
JET IS AT IT/S STRONGEST LATE THIS MORNING OVER CENTRAL KENTUCKY
WITH SPEEDS IN EXCESS OF 70 KTS AT 850 MB. THIS TRENDS LOWER DURING
THE AFTERNOON BUT SPEEDS REMAIN WELL ABOVE 50 KTS THROUGH ABOUT THE
MIDDLE OF THE NIGHT AT THE 850 MB LEVEL. BUFKIT SOUNDINGS FROM THE
17/00Z NAM INDICATE THE SPEEDS AT THE TOP OF THE MIXED LAYER DURING
THE AFTERNOON APPROACH 50 KTS AND THUS GUSTS UP TO ADVISORY CRITERIA
ARE A GOOD BET... EVEN OUTSIDE OF ANY CONVECTIVE ACTIVITY... AND
WILL HOIST A WIND ADVISORY FOR THE ENTIRE AREA. BEST THREAT FOR THE
HIGH WIND APPEARS TO BE OVER OUR WESTERN COUNTIES... BUT ENOUGH
POTENTIAL OVER THE EAST FOR INCLUSION IN THE ADVISORY. WILL RUN THE
ADVISORY FROM NOON UNTIL MIDNIGHT... AT WHICH TIME WINDS ALOFT BEGIN
TO BACK DOWN. SHOULD STILL BE RATHER GUSTY THOUGH AS COLD ADVECTION
TAKES OVER AFTER MIDNIGHT.

SHOWER ACTIVITY WILL GRADUALLY PUSH INTO THE AREA LATER TODAY IN
ASSOCIATION WITH A PREFRONTAL TROUGH AND WILL RAMP POPS UP INTO THE
CATEGORICAL RANGE OVER OUR WESTERN COUNTIES BY NOON. OUR EASTERN
COUNTIES WILL BE PROTECTED BY THE DOWNSLOPE FLOW IN THE LOW LEVELS
AND MAY NOT RECEIVE MUCH OF ANYTHING UNTIL MID TO LATE AFTERNOON
WHEN BETTER FORCING SHOULD BE ABLE TO OVERCOME THE LOW LEVEL DRYING.
THERE IS VERY LITTLE INSTABILITY PROGGED... EITHER SURFACE BASED OR
ELEVATED... DURING THE DAYTIME HOURS BUT WILL CONTINUE THE SLIGHT
CHANCE FOR THUNDER THIS AFTERNOON DUE IN LARGE PART TO THE FAVORABLE
TIME OF DAY. BEST INSTABILITY... STILL MARGINAL... APPEARS DURING
THE EVENING WHEN THE SURFACE FRONT CROSSES AND THIS WILL LIKELY BE
OUR BEST OPPORTUNITY FOR THUNDER. PLENTY OF WIND ALOFT AND FAVORABLE
WET BULB ZERO HEIGHTS POINT TO THE POSSIBILITY OF SEVERE
CONVECTION... ALTHOUGH BEST THREAT REMAINS TO OUR SOUTH WHERE THE
BETTER INSTABILITY IS LOCATED. WILL KEEP A CLOSE WATCH ON HOW THIS
SCENARIO EVOLVES THROUGH THE AFTERNOON HOWEVER.

COLD AIR WILL GRADUALLY FILTER IN AFTER MIDNIGHT... BUT MODEL
TIME/HEIGHTS INDICATE THAT THERE WILL LIKELY NOT BE MUCH
PRECIPITATION AFTER THE EVENING FRONTAL PASSAGE AS THERE IS A LACK
OF FORCING AND CLOUD DEPTH DOESN/T REACH INTO AN AREA OF THE COLUMN
WHERE TEMPS WILL SUPPORT ICE NUCLEATION. WILL THEREFORE MAINTAIN A
SLIGHT POP ONLY TOWARDS DAWN ON MONDAY WITH A RAIN/SNOW MIX FOR OUR
WESTERNMOST COUNTIES... JUST A RAIN SHOWER MENTION ELSEWHERE.

.LONG TERM.../MONDAY THROUGH SATURDAY/

ONCE THE UPPER TROUGH MOVES THROUGH THE AREA ON MONDAY NIGHT...THE
MODELS ARE IN DECENT AGREEMENT AS FAR AS THE MAIN PATTERN GOES. BOTH
THE ECMWF AND GFS ARE SHOWING A FRONTAL SYSTEM WHICH EXTENDS FROM THE
NE TO SW WITH WAVES MOVING ALONG IT. THE PROBLEM IS THAT THE TRACK
AND TIMING OF THE WAVES DIFFERS QUITE A BIT AND SOMETIMES MAKES A BIG
DIFFERENCE WHETHER WE ARE IN THE WARM SECTOR OR THE COLD SECTOR. AS
SUCH...MY CONFIDENCE IN THE DETAILS OF THE FORECAST ARE LOW...HOWEVER
HAVE HIGH CONFIDENCE THAT THE WEDNESDAY THROUGH SATURDAY PERIOD WILL
BE QUITE UNSETTLED...CLOUDY...AND WITH PERIODS OF PRECIPITATION. HAVE
GONE WITH THE TIMING OF THE ECMWF FOR THE FORECAST AND SKEWED THE
TEMP FORECAST TO THE FRONTAL POSITION FROM THE ECMWF.

&&

.AVIATION.../12Z TO 12Z/

LATEST VAD WIND PROFILE OVER JKL HAS INDICATED WIND SPEEDS UP TO 45
KTS AS LOW AS 1500 FT AGL AND THEREFORE WILL BE CONTINUING THE LLWS
MENTION FOR ANOTHER HOUR OR TWO UNTIL SURFACE WINDS PICK UP.
SOUTHERLY WINDS WILL THEN GUST UP TO 30 KTS OR MORE AT TIMES THROUGH
THE DAY INTO THE EVENING HOURS WITH A COUPLE WAVES OF SHOWERS... AND
PERHAPS A THUNDERSTORM... EXPECTED. INITIAL WAVE OF SHOWERS IS
EXPECTED ROUGHLY BETWEEN 17Z AND 22Z WITH TEMPO MVFR CONDITIONS.
ANOTHER BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL LIKELY
ACCOMPANY THE COLD FRONT AS IT PASSES LATER IN THE EVENING BUT WILL
FINE TUNE TIMING ON THESE A LITTLE BETTER WITH LATER ISSUANCES. CIGS
WILL GRADUALLY LOWER AFTER MIDNIGHT BUT WILL HOLD THEM UP ABOVE 3K FT
FOR NOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...ABE/GREIF
LONG TERM....JJ
AVIATION...ABE
Hazardous weather outlook, Feb 17, 6:58 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
658 AM EST SUN FEB 17 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
658 AM EST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SOUTH WINDS GUSTING UP TO 45 MPH ARE EXPECTED TODAY AND THIS EVENING
AS A STRONG COLD FRONT APPROACHES THE AREA. THERE IS ALSO A SLIGHT
CHANCE OF A THUNDERSTORM DURING THE AFTERNOON AND EVENING HOURS. ANY
THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW SHOWERS WILL BEGIN MIXING IN WITH SCATTERED RAIN SHOWERS ACROSS
THE OUTLOOK AREA BY MONDAY AFTERNOON. SCATTERED SNOW SHOWERS ARE
THEN EXPECTED MONDAY NIGHT BEFORE TAPERING OFF EARLY TUESDAY
MORNING. UP TO AN INCH OF SNOW IS POSSIBLE MONDAY NIGHT...BUT MOST
PLACES WILL JUST SEE A DUSTING. THERE IS ALSO A SLIGHT CHANCE OF
SNOW WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.

A THUNDERSTORM WILL THEN BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS OR WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN JACKSON.

ABE

In the hours before

Special weather statement, Feb 17, 11:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1127 AM EST SUN FEB 17 2008

KYZ068-069-079-080-083>087-114-116-171745-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-JACKSON-OWSLEY-CLAY-
KNOX-BELL-
1127 AM EST SUN FEB 17 2008

...AN AREA OF SHOWERS CONTAINING STRONG WIND GUSTS TO AFFECT MUCH OF
THE CUMBERLAND VALLEY THROUGH 1 PM EST THIS AFTERNOON...

...WIND ADVISORY IN EFFECT THROUGH MIDNIGHT...

AT 1127 AM EST...VERY GUSTY SHOWERS WERE APPROACHING INTERSTATE
75...MOVING EAST AT 35 MPH. THESE SHOWERS WERE PRODUCING WIND GUSTS
UP TO 50 MPH FROM THE SOUTH.

RESIDENTS SHOULD EXPECT MODERATE RAIN AND GUSTY WINDS UP TO 50
MPH...FROM THESE SHOWERS...AND JUST AHEAD OF THEM.

GREIF
Special weather statement, Feb 17, 11:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EST SUN FEB 17 2008

KYZ044-050>052-058>060-068-069-104-106-108-109-111>115-171745-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-ESTILL-
ROCKCASTLE-MORGAN-MAGOFFIN-WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-KNOTT-
PERRY-
1133 AM EST SUN FEB 17 2008

...AN AREA OF SHOWERS CONTAINING STRONG WIND GUSTS TO CROSS INTO
EAST KENTUCKY BETWEEN 11:30 AND 1 PM EST THIS AFTERNOON...

...WIND ADVISORY IN EFFECT THROUGH MIDNIGHT...

AT 1130 AM EST...VERY GUSTY SHOWERS WERE MOVING OUT OF CENTRAL
KENTUCKY AND INTO EASTERN PORTIONS OF THE STATE...MOVING EAST AT 35
MPH. THESE SHOWERS WERE PRODUCING WIND GUSTS UP TO 50 MPH FROM THE
SOUTH.

RESIDENTS SHOULD EXPECT MODERATE RAIN AND GUSTY WINDS UP TO 50
MPH...FROM THESE SHOWERS...AND JUST AHEAD OF THEM.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Jackson

When
February 17, 12:00 PM EST to 2:00 PM EST
Where
Jackson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Barns were damaged and fencing was blown down in the Gray Hawk area. Trees and limbs were blown down countywide.

High Wind, Magoffin

When
February 17, 4:00 PM EST to 4:04 PM EST
Where
Magoffin forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Ten to twelve trees were either blown over or uprooted by very strong non-thunderstorm wind gusts. One garage was destroyed and shingles were also blown off houses along with part of a tin roof. One boat was rolled over by the winds. The damage occurred in the town of Mary.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85301, 80174.